Drought, Atoka
- When
- December 19, 6:00 AM CST to December 26, 5:59 AM CST
- Where
- Atoka forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
While bouts of heavy rain in the middle to late month improved persisting drought conditions across much of southern Oklahoma, pockets of severe drought remained until the last few days of the month.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
While bouts of heavy rain in the middle to late month improved persisting drought conditions across much of southern Oklahoma, pockets of severe drought remained until the last few days of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 19, 5:30 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 530 AM CST Tue Dec 19 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 232 AM CST Tue Dec 19 2023 Southerly winds will increase this morning as the surface pressure gradient tightens between increasing lee troughing and high pressure to the east. Winds will gust up to 35 mph across central Oklahoma and as high as 40 mph across western Oklahoma. Increasing cloud cover this afternoon will keep temperatures in the 50s for most locations. Cloud cover will keep overnight lows in the 40s areawide. Winds are expected to weaken tonight, but still will be 10-15 mph. && .LONG TERM... (Wednesday through Monday) Issued at 232 AM CST Tue Dec 19 2023 Rain chances will return to the area Thursday morning as deep tropospheric moisture accompanies a mid-level shortwave trough. Rain chances will increase with this feature Thursday night into Friday morning before moving off to the east. Rainfall is expected to stay below an inch with this round of precipitation. A lull in precipitation is expected Friday afternoon into Saturday morning before the next system moves in from the west. By Saturday afternoon, a mid-level trough will move across the Desert Southwest and over the southern Plains. Rainfall is expected to stay through Sunday and move off to the east by Christmas morning. Heavier rainfall with this round will be confined to southern Oklahoma, where 1-2 inches are possible. Elsewhere could see up to an inch of rain. Temperatures throughout the long term are expected to stay about 10 degrees above average. Cloud cover will also stick around until Monday morning when the precipitation moves off to the east. && .AVIATION... (12Z TAFS) Issued at 529 AM CST Tue Dec 19 2023 VFR will apply through the forecast period. There will be, however, some LLWS that impacts WWR through ~16Z. High clouds will continue to increase over the area throughout the forecast period. Winds will increase from the south after 16Z with some gusts exceeding 30 kt. Most of the gusts will diminish after sunset. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 54 44 60 51 / 0 0 0 0 Hobart OK 56 45 63 50 / 0 0 0 0 Wichita Falls TX 60 46 66 52 / 0 0 0 0 Gage OK 60 42 64 42 / 0 0 0 0 Ponca City OK 53 41 60 48 / 0 0 0 0 Durant OK 56 41 64 50 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...13 LONG TERM....13 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 409 AM CST Tue Dec 19 2023 OKZ004>048-050>052-TXZ083>090-201015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 409 AM CST Tue Dec 19 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Isolated thunderstorms will be possible Saturday and Sunday. Severe weather is not anticipated. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147300, 1147301, 1147302.